Intravenous and inhalational agents: laudanosine: practice question

A Anaesthesia question in the style of the NEET PG paper. Answer it first, then read why the right option is right and why each of the others is wrong.

Try it

Anaesthesia · Intravenous and inhalational agents: laudanosine

Sample item

A patient with renal failure on a prolonged atracurium infusion in intensive care has a generalised seizure. Sedation is adequate and the electrolytes are normal. Which metabolite is the likely cause?

Original practice item, not a recalled exam question. Nothing here is recorded.

The answer and the reasoning

B. Laudanosine

Atracurium undergoes Hofmann elimination to laudanosine, which is cleared by the liver and kidney and can cross the blood-brain barrier. High levels can cause seizures, particularly in organ failure and with prolonged infusion.

Option by option

  • A. Cyanide

    Cyanide arises from sodium nitroprusside.

  • B. Laudanosine (correct)

    Correct. Laudanosine is a convulsant breakdown product of atracurium.

  • C. Morphine-6-glucuronide

    Morphine-6-glucuronide accumulates in renal failure and causes sedation and respiratory depression.

  • D. Norpethidine

    Norpethidine is the neurotoxic metabolite of pethidine.

Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.

More Anaesthesia questions

Questions about this Anaesthesia question

What is the answer to this Anaesthesia question?

The best answer is B, Laudanosine. Atracurium undergoes Hofmann elimination to laudanosine, which is cleared by the liver and kidney and can cross the blood-brain barrier.

Why is "Cyanide" not the answer?

Cyanide arises from sodium nitroprusside.

Why is "Morphine-6-glucuronide" not the answer?

Morphine-6-glucuronide accumulates in renal failure and causes sedation and respiratory depression.

Why is "Norpethidine" not the answer?

Norpethidine is the neurotoxic metabolite of pethidine.

What concept does this question test?

It tests Intravenous and inhalational agents: laudanosine in Anaesthesia. High levels can cause seizures, particularly in organ failure and with prolonged infusion.

How hard is this question?

We tag it as an application question: it asks you to use a fact on a patient or a finding. The tag is our own editorial judgement, not an official difficulty rating, so read the reason for every option, not only the answer.

How should I study Intravenous and inhalational agents: laudanosine?

Make a table of each agent, its key advantage and its main side effect. Then use the flashcards and the other Anaesthesia questions on this site to test what stuck.

Is this a real NEET PG question?

No. It is an original practice item (editorial status: sample, version 1). NextPrep does not publish recalled or leaked questions, and independent faculty review of this item has not been completed yet, so confirm important facts in a standard textbook.